Missouri, 2025

High Wind in Missouri, March 14, 2025

March 14, 2025 · NWS LSX · 6 events in 6 counties and zones

A strong storm system developing across the region led to strong southeasterly winds. While severe thunderstorms also developed during the evening, these strong winds occurred in advance of the thunderstorms during the afternoon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong storm system developing across the region led to strong southeasterly winds. While severe thunderstorms also developed during the evening, these strong winds occurred in advance of the thunderstorms during the afternoon. Reports of minor damage to trees and structures were received across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 11:56 AM CST, 1 hour 4 minutes earlier. Its key messages:

  • A severe weather outbreak is on tap across the region today, with damaging winds of 80-90mph, a few strong tornadoes, and large hail all posing a significant threat this afternoon and evening.
  • Ahead of the severe weather, strong sustained winds of 20-30 mph and gusts of 45-55mph are forecast areawide today. A Wind Advisory will take effect at noon. The strong winds will also promote widespread elevated fire danger, with an area of critical fire danger in central and northeast Missouri and far west-central Illinois for a few hours this afternoon where a Red Flag Warning now exists.
  • Temperatures cool over the weekend, with a rebound to abnormal warmth by early next week and renewed threat for at least elevated fire danger.
Area forecast discussion, Mar 14, 11:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1256 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- A severe weather outbreak is on tap across the region today,
  with damaging winds of 80-90mph, a few strong tornadoes, and
  large hail all posing a significant threat this afternoon and
  evening.

- Ahead of the severe weather, strong sustained winds of 20-30 mph
  and gusts of 45-55mph are forecast areawide today. A Wind
  Advisory will take effect at noon. The strong winds will also
  promote widespread elevated fire danger, with an area of
  critical fire danger in central and northeast Missouri and far
  west-central Illinois for a few hours this afternoon where a Red
  Flag Warning now exists.

- Temperatures cool over the weekend, with a rebound to abnormal
  warmth by early next week and renewed threat for at least
  elevated fire danger.

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 334 AM CDT Fri Mar 14 2025

A front remains stalled just north of the region, placing the Mid-
Mississippi Valley squarely in warm southerly flow. Meanwhile, an
amplified shortwave trough is strengthening across the southern
Rockies, with broad diffluent flow ahead of it deepening a surface
low on the Front Range. The low and synoptic wave aloft will deepen
further today as it approaches us and will be the catalyst for an
extremely active and dangerous next 24 hours in the Lower
Midwest. It is worth noting that there are very few failure modes
that would throw this forecast into doubt, lending credence to the
severity of this situation. Today may end up as one of the more
prolific severe weather outbreaks in recent memory in the bi-state
region.

The first hazards we will contend with today are the threats for
strong wind and elevated to critical fire danger. Winds will
steadily strengthen out of the south when the approaching, deepening
cyclone enhances the surface pressure gradient. At the same time,
steep low-level lapse rates evident on high-resolution guidance and
an initially-dry boundary layer increase the concern for efficient
momentum transfer and stronger wind gusts. Sustained winds up to 30
mph will be commonplace areawide, with gusts of 45-55 mph at times.
The current Wind Advisory that will take effect across the region
remains unchanged from previous issuances. The strong winds and
deep mixing will lower relative humidity values across the region
during the early afternoon, which will result in widespread
elevated fire danger amidst the strong winds. While the intense
surface low will slow down as it occludes in the central Plains
this afternoon, an unusually-strong dryline will enter western
Missouri by noon. Along and up to about 50 miles ahead of this
boundary, moisture will begin to pool, but further east of it the
deep, well-mixed boundary layer will result in a localized pocket
of drier air. High-resolution guidance now drops RH values below
25% for a few hours in central and northeast Missouri and far
west-central Illinois before the pre-dryline moisture arrives,
which would result in critical fire danger. As such, a Red Flag
Warning is now in effect there from noon to 5 PM. While this
window is relatively narrow, fire behavior will be dangerous if
combustion occurs in such a dry and windy environment.

As fire danger wanes in our region in the mid-afternoon, the more
significant threat for severe thunderstorms will quickly replace it.
Very little is changed in this aspect to the forecast, if anything
the potential for a severe weather outbreak is increased and more
significant. Along the dryline, a plume of low-level moisture and
1000-1500 J/kg of uncapped MLCAPE will allow for uninhibited
convective initiation in central Missouri. There is still marginal
uncertainty on exactly when and where CI will occur, but confidence
is increasing that thunderstorms will be ongoing in a north-south
oriented line from roughly the I-35 corridor in north-central
Missouri through Warrensburg during the 4-6 PM timeframe. The
intense upper-level wave will lend hellacious deep-layer shear (60-
70kts) at a roughly 45 degree angle to the forcing, favoring
discrete supercells to a mixed-mode moving at 60-70 mph. Latest
guidance now points to more appreciable surface moisture pooling
along the dryline allowing for surface-based severe thunderstorms
threatening all hazards. Storm mode will likely evolve several times
over the course of the event as the trough structure evolves, though
broken linear structures with embedded supercells seem most
prevalent.

As the line of severe thunderstorms approaches the Mississippi River
(including the St. Louis metropolitan area) by sunset and taps into
richer low-level moisture and stronger low-level shear, the
potential for more significant and dangerous impacts grows. Model
soundings depict long, troubling curvature in the hodographs and
there are signs of subtle backing in the surface wind field ahead of
the dryline. Damaging wind gusts will present the most widespread
threat, reaching 80-90mph in the worst cases especially since the
storms themselves will be moving at 60-70 mph already. A very real
threat for a few strong tornadoes (regardless of storm mode given
the strongly sheared low-levels) also exists across eastern
Missouri and western Illinois, particularly in the St. Louis
metropolitan area and south where the favorable moisture and shear
mentioned above maximizes. Hail up to 2.00 inches will also be
possible with the strongest thunderstorms amidst the robust lift
and updrafts expected. All of these threats will continue after
sunset, and those in harm's way must ensure they have ways to
receive warnings quickly while asleep.

The threat for significant severe thunderstorms will persist until
convection exits the region between 9-11 PM. Wind gusts will
gradually weaken overnight into Saturday, but remain as strong as 35
mph. While elevated fire danger is not currently forecast Saturday,
the need to message this will be monitored as we are very close to
criteria. While temperatures will be cooler Saturday by about 10
degrees, a reinforcing shot of cooler air will arrive along a cold
front late Saturday into Sunday.

MRB

&&

.LONG TERM...  (Saturday Night through Thursday)
Issued at 334 AM CDT Fri Mar 14 2025

Nearly all attention in this forecast was devoted to the impending
severe weather outbreak. As the longer-wave upper level low pivots
through the Mid-Mississippi Valley overnight Saturday along with
surface cold front, there is a 20-30% chance for rain with a 10%
chance for light snow on the tail-end of the system. Any snow that
falls will be unimpactful as the ground is quite warm. After a
chilly day Sunday compared to the abnormal warmth we've experienced,
temperatures quickly rebound Monday with southerly return flow re-
establishing over the region. Another baroclinic zone begins to
form over the northern Plains and Upper Midwest, which will
tighten the surface pressure gradient and draw dry air into the
region amidst southwest winds. With the surface high blocking Gulf
moisture advection, this setup is almost textbook for at least
elevated fire danger in the region. Temperatures and dew points
were raised and lowered respectively on both Monday and Tuesday,
sending RH values into the low 20s lee of the Ozarks. Further
warming and drying may be needed in this part of the forecast as
we gain clarity on how dry the airmass will be. A surface low
forms on the baroclinic zone late Tuesday with a shortwave
ejecting into the Mississippi Valley, which brings us our next
chance for rain. That said, all indications currently suggest the
dynamics and moisture quality for this mid-week system are far
less impressive than today's. As a result, the current threat for
severe weather with this system is relatively low (less than 10%).

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1256 PM CDT Fri Mar 14 2025

South-southeasterly winds will continue increasing through the
afternoon reaching sustained 20 to 25 kt and gusting 40 to 45 kt at
times. It is possible (20 to 30 percent chance) that a band of
isolated to scattered showers and thunderstorms maintains itself and
lifts into KCOU and KJEF early this afternoon, potentially enhancing
wind gusts briefly. However, a broken line of intense thunderstorms
is still expected to initiate across the western half of MO and
quickly track eastward across the area with the main hazard for
terminals being brief visibility reductions and strong winds, but
tornadoes and large hail are also possible. Given their speed,
thunderstorm impacts are only expected to last around an hour or
less.

Dry and VFR flight conditions will return following thunderstorms
with the passage of a dry line veering winds slightly, while they
remain gusty but not as strong as this afternoon/evening. Gusty
southwesterly winds will continue on Saturday, along with mostly dry
conditions. There is a 20 to 40 percent chance of light showers
during the afternoon; however, confidence is not high in their
coverage and impact.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 AM CDT Saturday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

     Red Flag Warning until 5 PM CDT this afternoon for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
     Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO.

IL...Wind Advisory until 1 AM CDT Saturday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

     Red Flag Warning until 5 PM CDT this afternoon for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Mar 14, 2:46 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
346 AM CDT Fri Mar 14 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
346 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe thunderstorms are expected to move quickly across the area
late this this afternoon and evening. Wind gusts over 80 mph are
likely with these storms and strong tornadoes and large are also
possible.

A Red Flag Warning as been issued for this afternoon for parts of
central and northeast Missouri and far west central Illinois for
because of low humidity, strong winds, and dry fuels. There are
elevated fire danger conditions for the rest of the area.

A Wind Advisory a wind advisory remains in effect for sustained
southerly winds of 20 to 30 mph wind gusts up to 55 mph at times,
outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and this evening.

Britt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, St. Charles

When
March 14, 1:00 PM CST to 7:00 PM CST
Where
St. Charles forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

The St Charles ASOS (KSET) reported a gust to 60 KT (69 mph). The St Charles Emergency Manager also reported the brick wall of a building blown down in the city of St Charles.

High Wind, St. Louis (C)

When
March 14, 1:00 PM CST to 7:00 PM CST
Where
St. Louis (C) forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Wind gusts to near 60 mph caused minor damage across the city.

High Wind, Lincoln

When
March 14, 2:00 PM CST to 7:00 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Wind gusts to near 60 mph caused minor damage across the county. Power lines were downed on Pear Tree Road and a light pole was downed on Highway 47.

High Wind, Franklin

When
March 14, 2:00 PM CST to 7:00 PM CST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Wind gusts to near 60 mph caused minor damage across the county. A downed tree was reported blocking part of Route VV near Berger. A roof was severely damaged in Sullivan.

High Wind, St. Louis

When
March 14, 3:00 PM CST to 7:00 PM CST
Where
St. Louis forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

The St Louis ASOS (KSTL) reported a gust to 52 KT (60 mph). There were also reports of trees uprooted in Kirkwood and at least one large structure collapse at Rockwood Summit High School.

High Wind, Boone

When
March 14, 3:30 PM CST to 3:40 PM CST
Where
Boone forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

The Columbia ASOS reported a wind gust to 53KT (61 mph).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232723, 1232728, 1232729, 1232730, 1232725, 1232719.